Chemotherapy for leukaemia following previous pelvic radiotherapy is associated with severe enteritis and haemorrhagic cystitis.
AffiliationClinical Haematology, Manchester Royal Infirmary, UK. firstname.lastname@example.org
MetadataShow full item record
AbstractWe describe two patients who developed extensive ulceration, haemorrhage and necrosis of bladder or bowel following treatment with intensive chemotherapy for acute leukaemia. Major surgical intervention was required in both cases. Both patients had previously undergone pelvic radiotherapy for gynaecologic malignancy and had suffered symptoms of chronic radiation-induced cystitis and enteritis. Bowel and bladder histology showed evidence of chronic radiation cystitis or enteritis. We postulate that combined mucosal toxicity secondary to cytotoxic therapy and chronic radiation-induced damage to bowel or bladder mucosa resulted in critical ischaemia, ulceration and necrosis of bowel and bladder. Caution must be exercised in the treatment of patients receiving intensive chemotherapy if there is a history of chronic radiation enteritis or cystitis, and dosage reductions may be justified.
CitationChemotherapy for leukaemia following previous pelvic radiotherapy is associated with severe enteritis and haemorrhagic cystitis. 2001, 80 (8):485-7 Ann. Hematol.
JournalAnnals of Hematology